Missouri, 2002Heat in Missouri, July 20 to 22, 2002
July 20 to 22, 2002 · NWS LSX · 29 events in 29 counties and zones
High temperatures climbed into the middle to upper 90's with the Heat Indices from 105 to near 115 degrees. St.
Every event with a place to put it; 29 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 47
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 29
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High temperatures climbed into the middle to upper 90's with the Heat Indices from 105 to near 115 degrees. St. Louis hit 100 degrees on July 22.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 20, 2:50 AM CST, 8 hours 10 minutes earlier.
Area forecast discussion, Jul 20, 2:50 AM CST, 8 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
350 AM CDT SAT JUL 20 2002
PROBLEM OF DAY...SUMMER HEAT...
WAS DISAPPOINTED IN TSTM OUTPUT YDA AFTN AND OVERNIGHT. WITH FRONT
IN VICINITY THOUGHT THEY WOULD FORM OVR SRN IA AND DRFT SWD ACRS
CWA. APPARENTLY RISING HGTS OFFSET CONVECTION.
CDFNT STILL BACKING SLOWLY INTO AREA FM KSPI-TO KMKC TO DPNG LOW OVR
SOUTH DAKOTA. WK SWLY LLJ BANGING INTO FNT ACRS IA. CONVECTION COULD
STILL DVLP. NOTICE INCR MID LVL WAA CLDNS FORMING OVR NRN MO AGAIN
SO STILL NOT OUT OF QUESTION.
NEXT 36 HR LOW LVL SWLY FLOW FCST TO STRENGTHEN A LTL ESP ON SUNDAY.
THIS SHUD BRING WAA INTO OUR AREA TMW AS PRES GRADIENT STRENGTHENS.
LOOK FOR WRMEST TEMPS TO BE IN NRN PTN CWA WHERE FLOW IS STRONGEST
AND 850MB TEMPS WARM TO PLUS 24-25. DWPTS ALSO FCST TO DCR IN AREAS
OF STRONGEST WAA BUT WILL MENT HEAT INDICES NR 105. WILL KEEP HEAT
ADVISORY GOING FOR CITY OF ST LOUIS. OTHERWISE LITTLE CHANGE.
.STL...HEAT ADVISORY FOR ST LOUIS CITY THRU SUNDAY.
PEDIGO
In the hours before
Special weather statement, Jul 20, 5:00 AM CST, 6 hours before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-191800-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
600 AM CDT SAT JUL 20 2002
HAZARDS THROUGH TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED.
DISCUSSION...
SCATTERED THUNDERSTORMS ARE STILL POSSIBLE ACROSS THE AREA
HOWEVER THE THREAT SEEMS LESS THAN YESTERDAY AND THE LIKLIHOOD
OF SEVERE WEATHER FOR THIS EVENT IS MINIMAL.
HEAT IS THE STORY OF THE WEEKEND. TEMPERATURES ARE FORECAST TO REACH
THE LOWER 90S TODAY AND THE LOWER TO MIDDLE 90S SUNDAY WITH SLIGHTLY
HIGHER HUMIDITIES. THIS MEANS HEAT INDICES WILL POSSIBLY TOP 100
TODAY AND PERHAPS 105 ON SUNDAY. A HEAT ADVISORY HAS BEEN ISSUED
FOR THE CITY OF ST LOUIS TODAY AND SUNDAY.
THE OUTLOOK FOR SUNDAY...
HOT WEATHER WILL CONTINUE INTO SUNDAY BUT NO SEVERE STORMS ARE
EXPECTED.
NO HAZARDOUS WEATHER IS EXPECTED.
&&
THIS PRODUCT WILL BE ISSUED BETWEEN 6 AND 8 AM DAILY...AND WILL BE
UPDATED AS NEEDED. FOR DETAILED INFORMATION ON A PARTICULAR
HAZARD...MAKE SURE TO REFER TO THE ZONE FORECASTS AND THE ACTUAL
WATCH...WARNING OR ADVISORY PRODUCT.
PEDIGO
Heat, Audrain
- When
- July 20, 11:00 AM CST to July 22, 11:00 PM CST
- Where
- Audrain forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 39.216, -91.842 (the zone’s center; the record gives no point)
Heat, Boone
- When
- July 20, 11:00 AM CST to July 22, 11:00 PM CST
- Where
- Boone forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 38.991, -92.310 (the zone’s center; the record gives no point)
Heat, Callaway
- When
- July 20, 11:00 AM CST to July 22, 11:00 PM CST
- Where
- Callaway forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 38.836, -91.926 (the zone’s center; the record gives no point)
Heat, Cole
- When
- July 20, 11:00 AM CST to July 22, 11:00 PM CST
- Where
- Cole forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 38.505, -92.282 (the zone’s center; the record gives no point)
Heat, Crawford
- When
- July 20, 11:00 AM CST to July 22, 11:00 PM CST
- Where
- Crawford forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 37.976, -91.304 (the zone’s center; the record gives no point)
Heat, Franklin
- When
- July 20, 11:00 AM CST to July 22, 11:00 PM CST
- Where
- Franklin forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 38.411, -91.075 (the zone’s center; the record gives no point)
Heat, Gasconade
- When
- July 20, 11:00 AM CST to July 22, 11:00 PM CST
- Where
- Gasconade forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 38.441, -91.508 (the zone’s center; the record gives no point)
Heat, Iron
- When
- July 20, 11:00 AM CST to July 22, 11:00 PM CST
- Where
- Iron forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 37.504, -90.690 (the zone’s center; the record gives no point)
Heat, Jefferson
- When
- July 20, 11:00 AM CST to July 22, 11:00 PM CST
- Where
- Jefferson forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 38.261, -90.538 (the zone’s center; the record gives no point)
Heat, Knox
- When
- July 20, 11:00 AM CST to July 22, 11:00 PM CST
- Where
- Knox forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 40.128, -92.148 (the zone’s center; the record gives no point)
Heat, Lewis
- When
- July 20, 11:00 AM CST to July 22, 11:00 PM CST
- Where
- Lewis forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 40.097, -91.722 (the zone’s center; the record gives no point)
Heat, Lincoln
- When
- July 20, 11:00 AM CST to July 22, 11:00 PM CST
- Where
- Lincoln forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 39.058, -90.960 (the zone’s center; the record gives no point)
Heat, Madison
- When
- July 20, 11:00 AM CST to July 22, 11:00 PM CST
- Where
- Madison forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 37.478, -90.345 (the zone’s center; the record gives no point)
Heat, Marion
- When
- July 20, 11:00 AM CST to July 22, 11:00 PM CST
- Where
- Marion forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 39.806, -91.622 (the zone’s center; the record gives no point)
Heat, Moniteau
- When
- July 20, 11:00 AM CST to July 22, 11:00 PM CST
- Where
- Moniteau forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 38.633, -92.583 (the zone’s center; the record gives no point)
Heat, Monroe
- When
- July 20, 11:00 AM CST to July 22, 11:00 PM CST
- Where
- Monroe forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 39.496, -92.001 (the zone’s center; the record gives no point)
Heat, Montgomery
- When
- July 20, 11:00 AM CST to July 22, 11:00 PM CST
- Where
- Montgomery forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 38.942, -91.470 (the zone’s center; the record gives no point)
Heat, Osage
- When
- July 20, 11:00 AM CST to July 22, 11:00 PM CST
- Where
- Osage forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 38.460, -91.862 (the zone’s center; the record gives no point)
Heat, Pike
- When
- July 20, 11:00 AM CST to July 22, 11:00 PM CST
- Where
- Pike forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 39.344, -91.171 (the zone’s center; the record gives no point)
Heat, Ralls
- When
- July 20, 11:00 AM CST to July 22, 11:00 PM CST
- Where
- Ralls forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 39.528, -91.522 (the zone’s center; the record gives no point)
Heat, Reynolds
- When
- July 20, 11:00 AM CST to July 22, 11:00 PM CST
- Where
- Reynolds forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 37.362, -90.969 (the zone’s center; the record gives no point)
Heat, Shelby
- When
- July 20, 11:00 AM CST to July 22, 11:00 PM CST
- Where
- Shelby forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 39.798, -92.077 (the zone’s center; the record gives no point)
Heat, St. Charles
- When
- July 20, 11:00 AM CST to July 22, 11:00 PM CST
- Where
- St. Charles forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 38.782, -90.675 (the zone’s center; the record gives no point)
Heat, St. Francois
- When
- July 20, 11:00 AM CST to July 22, 11:00 PM CST
- Where
- St. Francois forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 37.810, -90.472 (the zone’s center; the record gives no point)
Heat, St. Louis
- When
- July 20, 11:00 AM CST to July 22, 11:00 PM CST
- Where
- St. Louis forecast zone
- Injuries
- 30 direct, 0 indirect
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 38.641, -90.443 (the zone’s center; the record gives no point)
Heat, St. Louis (C)
- When
- July 20, 11:00 AM CST to July 22, 11:00 PM CST
- Where
- St. Louis (C) forecast zone
- Injuries
- 17 direct, 0 indirect
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 38.627, -90.198 (the zone’s center; the record gives no point)
Heat, Ste. Genevieve
- When
- July 20, 11:00 AM CST to July 22, 11:00 PM CST
- Where
- Ste. Genevieve forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 37.894, -90.194 (the zone’s center; the record gives no point)
Heat, Warren
- When
- July 20, 11:00 AM CST to July 22, 11:00 PM CST
- Where
- Warren forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 38.765, -91.161 (the zone’s center; the record gives no point)
Heat, Washington
- When
- July 20, 11:00 AM CST to July 22, 11:00 PM CST
- Where
- Washington forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 37.962, -90.877 (the zone’s center; the record gives no point)
- Heat
- Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in Florida, July 20, 20021 death · $20,000 · 1 event
- Heat in Maryland, July 20, 20021 death · 1 event
- Damaging Winds in South Dakota, July 20, 2002$1.0 million · 92 kt wind · 2 events
- Damaging Wind in Georgia, July 20, 2002$50,000 · 1 event
- Lightning Strike in South Carolina, July 20, 2002$30,000 · 1 event
- Hail and Damaging Wind in Alabama, July 20, 2002$20,000 · 0.75 in hail · 3 events
- Heat in Illinois, July 20 to 22, 200217 events
- Damaging Wind in Florida, July 20, 2002$20,000 · 1 event
- Hail and Damaging Winds in Oklahoma, July 20 to 22, 2002$3,000 · 2.5 in hail · 11 events
- Lightning Strike in North Carolina, July 20, 20021 injured · 1 event
- Hail and Damaging Winds in Florida, July 20, 2002$11,000 · 0.75 in hail · 5 events
- Hail and Damaging Wind in Florida, July 20, 20021 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5303325, 5303326, 5303327, 5303328, 5303329, 5303330, 5303331, 5303332, 5303333, 5303334, 5303335, 5303336, 5304424, 5304425, 5304426, 5304427, 5304428, 5304429, 5304430, 5304431, 5304432, 5304433, 5304434, 5304435, 5304436, 5304437, 5304438, 5304439, 5304440.